The Sun News

How to tackle codeine addiction, by experts

Angela Success

Codeine is an opiate that has the capacity to reduce pain. Although used for managing dry stubborn cough, wrong use of this opioid can cause respiratory depression and cardiac arrest, which can lead to death. When combined with other substances, like benzodiazepines, alcohol or marijuana, the result is destructive to some organs of the body.

It has been estimated yearly that up to 33 million people in America struggle with opiate addiction. Nigeria has recently banned the issuance of permits for the importation of codeine as active pharmaceutical ingredient for cough preparations and has also banned the sales of any cough syrup containing codeine without prescription in the country as one of the country’s move to regulate its use.

The misuse and abuse of this drug used alone or combined with other ones activates the reward system of the brain and causes it to release an intense feeling of euphoric pleasure, which leads to addiction in users. It is said that high doses of this opiate can slow down breathing, reduce blood pressure, and decrease oxygen supply to the body and the heart rate. All these may subsequently lead to cardiac arrest or to permanent damage of some organs like the brain, liver, kidney and pancreas. Overdose of it can also lead to chest pain, frequent vomiting and extreme fatigue. Continuous use of this substance can lead to many damages of organs of the body and may likely affect all aspects of the person.

Other symptoms of the abuse of this drug include and are not limited to dizziness, fainting spells, seizures, dryness of the lips, decreased appetite, decreased libido, drowsiness, apathy to daily living, stealing and lying, among others.
Daily Sun spoke with Pharmacist Martins Nwiko of the health services department of University of Port Harcourt on the addictive nature of codeine and the possible steps that can lead to the possible implementation of the ban and control of codeine in our communities by pharmacists.

According to Nwiko, codeine is a control drug used to manage dry and unproductive cough. It helps patients produce sputum but when wrongly used, it has the ability to make somebody feel high, which makes some people depend on it both physically and psychologically.

He said this abuse could cause respiratory depression, which can lead to death. The overdose can also lead to mental disorder.

The negative effect or the wrong use of codeine, he said, affects the brain causing lack of concentration, reduced memory function and lack of control, which can lead to accidents when you lose your sense of judgment.
The pharmacist added that the abuse of this drug also affects the academic performance of students most times because when they are under its influence, they will not attend lectures and write exams. Workers that are addicted to the drug lose man-hours. When they get to work, they cannot coordinate themselves.
Mr. Nwiko also advised parents to watch their children in school closely, especially when the persons‘ academic performance starts going down.

He said symptoms of codeine abuse include poor dressing, poor personal hygiene, haggard looks and uncoordinated actions.

He said: “All these, including withdrawing from other people, are early signs that can alert one to drug abuse of a child or an adult. Withdrawal syndrome, like restlessness, is also visible because once dependents cannot get their supply they become very restless. For children who spend more of their time in school, teachers should look out for certain things. Absenteeism is a sign.”

Mr. Nwiko advised teachers to organse seminars to throw more light on the dangers associated with drug abuse. “If they know the dangers, they may abstain from it,” he said, while reiterating that drug enlightenment seminars should be incorporated into the school curriculum at formative age. “If the habit is discovered early, the child, student or adult should be taken to see a specialist this time a psychiatrist immediately,” he said.
Speaking on how to control the banned drugs in pharmacies, he said if the drug chain were the way it ought to be, it would be easy for professionals to dispense the approved quantity with doctors’ prescription and control the sales of the banned formulas.

The normal drug chain, according to him, goes from the manufacturer to the importer and then to the distributors and to the wholesale dealer, from them to the retailers. “The retailers are supposed to be pharmacists but this is not so as the patent dealers, at the end of this chain, cannot be controlled or monitored effectively. This will make the task of supervising the recall for labeling and the audit trailing of all codeine containing cough syrups in the country, as instructed by Ministry of health, is difficult,” he said.

On how to manage those addicted to codeine and withdrawal symptoms that might possibly arise as a result of the current ban and control of the substance by the Federal Government, Daily Sun also spoke to Dr. Olayinka Olusanya of the Health Services Department of the University of Port Harcourt.

He said codeine, like every other drug, has benefits and side effects. It has some substances that make people enjoy them, adding: “These substances give people the feeling of euphoria and highness, which makes such people get addicted to them. When taken in the right dosages, people don’t get high or go through other experiences. But over time when people stay on any form of substance abuse they develop certain things that eventually make them addicts, but in the field of mental health psychiatry we say that they become dependent on the substance. The abused drug makes them dependent, which means that the person develops an intense craving for that substance.”
According to him, at this stage the person needs more of that drug to get the same effect. He or she forgets about any other thing, except where to get the next supply. “That is what will be on the person’s mind all the time. Asleep or awake, the person wants to take it and can do anything to get his or her supply. It gets to a stage that no matter how much a person wants to stop, he wouldn’t be able to do so,” the pharmacist said.

On the withdrawal symptoms Dr. Olusanya said they are really terrible, as, according to him, “if a person is dependent and has not taken the drug, the withdrawal symptoms are awful. They are not pleasant at all. However, the intensity of these reactions depends on how long they have been on it and the quantity of the substance or substances taken overtime.”

Nwiko said it was a challenge to actually manage medically even by the addicts themselves as “these symptoms come up when the person cannot get the substance and wants to quit using the substance otherwise it is really not wise to manage the symptoms if the user will still go back to that habit. The proper way to handle any withdrawal symptoms for any one going through it is for such a person to see a specialist, a psychiatrist.
“Normally, to remove the substance out of the body, we either wean them out of it or use detoxification method. They are best managed on admission under observation because of the symptoms.”

He pointed out that withdrawal symptoms would make a person extremely restless, saying: “He or she battles with strong craving for the substance and experiences some of the following: poor sleep, irritability, abdominal cramps, runny eyes, muscle pains, cold, abdominal cramps, diarrhea and vomiting, high temperature, the chills and joint pains. Because of these symptoms, most of them go back to the drug.

“Codeine, on its own, like the opioids, can be abused with other substances too, but people can actually make a particular drug their main substance while doing others,” he said.

According to him, a number of people do more a single drug. “You see people doing Indian hemp, codeine, rephnol and may possibly add valium just to get that feeling and to reduce the withdrawal symptoms. The intensity of the withdrawal symptoms is determined by some factors, like how long it has been used and the quantity consumed overtime. He added that to remove the substance out of the body specialist either wean them out of it or use detoxification method,” Nwiko said.

 

Share

About author

Leave a reply

Your email address will not be published. Required fields are marked *

Archive

May 2018
S M T W T F S
« Apr    
 12345
6789101112
13141516171819
20212223242526
2728293031  

Enquiries

Take advantage of our impressive statistics, advertise your brands and products on this site. Get in touch. For print/online adverts inquires: 09070051404

EDITOR

Online Editor: Aderonke Bello
Telephone: 08189015120
Email:  [email protected]

Share